Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, May 20, 2024

May 20, 2024 · NWS TSA · 3 events in 3 counties and zones

Strong to severe thunderstorms developed along the dry line over central Oklahoma during the early evening of the 19th. These storms slowly moved eastward and into northeastern Oklahoma during the early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along the dry line over central Oklahoma during the early evening of the 19th. These storms slowly moved eastward and into northeastern Oklahoma during the early morning hours of the 20th. The strongest storms produced damaging wind gusts and hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 19, 11:25 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 19, 11:25 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1225 AM CDT Mon May 20 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 821 PM CDT Sun May 19 2024

Severe thunderstorms currently across northwest Oklahoma
are expected to congeal over the next hour or so as they
move into north-central Oklahoma. This activity will likely continue
to be severe as it moves into Osage and Pawnee counties before
weakening as it moves into a less favorable environment in place
across the remainder of the area. Wind gusts to around 70 mph
will be the main concern as storms move into the region late
this evening. Made some minor adjustments to the forecast for tonight
to reflect the latest trends in observations and short-term
guidance. Otherwise, current forecast for tonight is on track.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 200 PM CDT Sun May 19 2024

The dryline likely stays capped on Monday, so the main focus for
storms will be the front across KS, and this activity should
remain north of the state line thru Monday night.

Focus then turns to Tuesday and Wednesday, the days which appear
to have the greatest severe potential this week. The system off
the coast of SoCal/Baja will be ejecting into the central Plains
Tuesday afternoon and evening, optimally timed with max diurnal
heating. At the surface, a cold front will be approaching from the
north and a dryline will be mixing farther east closer to the
I-35 corridor. Mid level temps will be warm, but the glancing
influence from the upper wave should weaken the cap enough to
allow for at least isolated storm development north of I-40
Tuesday afternoon. With H5 flow expected to be greater than 50kts,
deep layer shear should be plenty strong for supercells. The
initiation zone will be closer to our area, so any cells that
develop will be maturing as they move across E OK and possibly
into NW AR and will be capable of producing higher-end severe
weather. Low level shear will increase by evening, increasing the
tornado threat with any ongoing discrete cells. Storms will also
begin to develop along the front across NE OK during the evening,
though these storms will be more multicell and linear, and not as
high of a severe threat as they spread southeast Tuesday night.
The slowly sagging front will be the focus for more storms on
Wednesday as the airmass destabilizes with daytime heating, mainly
to the south and east of I-44. A severe wind/hail threat will
continue with these storms as they track southeast.

The front never really clears our area, meanders over the region
and interacts with the next wave to produce another round of
storms Wednesday night into Thursday. It is during this time when
severe threat maybe wanes a bit and locally heavy rainfall and
flooding threat increases. We may get a break in the action for
much of Friday before storm chances increase toward next Sunday
with the next system moving across the central Plains.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Mon May 20 2024

Decaying cluster of thunderstorms will continue over northeast
OK, with some re-generation of cells possible early in the
forecast period. Still could see strong gusty winds at
KBVO/KTUL/KRVS associated with any storm. Most likely, any storms
should dissipate before reaching northwest AR. Aside form that,
VFR conditions will prevail with gusty south winds from mid-
morning until around sunset Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  88  64  80 /   0  20  50  30
FSM   70  90  71  84 /   0   0  40  70
MLC   72  86  71  81 /   0  10  30  60
BVO   70  89  60  78 /   0  20  50  20
FYV   69  89  67  80 /   0  10  50  60
BYV   69  89  68  80 /   0  10  50  60
MKO   72  88  68  79 /   0  10  50  50
MIO   71  88  61  78 /   0  20  60  30
F10   72  87  67  79 /   0  20  40  40
HHW   70  85  73  83 /   0   0  20  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....30
AVIATION...14
Hazardous weather outlook, May 19, 3:38 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
438 PM CDT Sun May 19 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
438 PM CDT Sun May 19 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Late evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late evening.

DISCUSSION...
The southern end of a thunderstorm complex could impact parts of
northeast Oklahoma late this evening into the overnight. While
these storms will likely be weakening as they move east, there is
some threat of damaging wind gusts, mainly in areas west of
highway 75 and north of highway 412. Locally heavy rainfall is
also possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY THROUGH Thursday..Severe Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A cold front Tuesday should increase the shower and thunderstorm
chances areawide. Severe weather is looking more likely with the
Tuesday storms, although details are uncertain at this time. Heavy
rainfall potential may increase by mid week as the front stalls in
the area. An active weather pattern will continue with periodic
thunderstorm chances through the end of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 19, 9:05 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1005 PM CDT Sun May 19 2024

OKZ054-059-200330-
Osage OK-Pawnee OK-
1005 PM CDT Sun May 19 2024

...DECAYING THUNDERSTORMS WILL IMPACT CENTRAL OSAGE AND PAWNEE
COUNTIES THROUGH 1030 PM CDT...

At 1004 PM CDT, Doppler radar indicated showers from decaying storms
along a line extending from 6 miles southeast of Red Rock to near
Westport. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Fairfax...
Ralston...                        Osage...
Burbank...                        Hallett...
Blackburn...                      Maramec...
Skedee...                         Sooner Lake...
Southwestern Kaw Lake...          Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3670 9703 3668 9694 3675 9689 3674 9683
      3678 9678 3638 9607 3616 9674 3616 9679
      3617 9682 3625 9682 3625 9692 3633 9693
      3634 9703 3651 9703 3655 9690 3658 9689
      3660 9692 3658 9698 3659 9705 3668 9706
TIME...MOT...LOC 0304Z 247DEG 14KT 3638 9713 3620 9633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 9:58 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1058 PM CDT Sun May 19 2024

OKZ064-200430-
Creek OK-
1058 PM CDT Sun May 19 2024

...DECAYING STORMS WILL IMPACT WESTERN CREEK COUNTY THROUGH 1130 PM
CDT...

At 1056 PM CDT, Doppler radar indicated showers from a decaying
thunderstorm over western Creek County, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Drumright...                      Oilton...
Depew...                          Shamrock...
Silver City...                    Milfay...

This includes Interstate 44 between mile markers 178 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3616 9662 3617 9655 3616 9653 3616 9641
      3569 9640 3568 9662
TIME...MOT...LOC 0356Z 269DEG 24KT 3595 9677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 10:31 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1131 PM CDT Sun May 19 2024

OKZ054-055-059-060-064-067-200530-
Tulsa OK-Osage OK-Pawnee OK-Washington OK-Creek OK-Wagoner OK-
1131 PM CDT Sun May 19 2024

...DECAYING THUNDERSTORMS WILL IMPACT NORTHWESTERN ROGERS...OSAGE...
CREEK...WASHINGTON...SOUTHWESTERN NOWATA...NORTHWESTERN WAGONER...
PAWNEE AND TULSA COUNTIES THROUGH 1230 AM CDT...

At 1129 PM CDT, Doppler radar indicated showers in association with
decaying thunderstorms over the advisory area. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bartlesville...                   Sand Springs...
Pawhuska...                       Pawnee...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Skiatook...
Catoosa...                        Collinsville...
Hominy...                         Dewey...
Cleveland...                      Mannford...
Drumright...                      Kiefer...

This includes Interstate 44 between mile markers 191 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

&&

LAT...LON 3700 9580 3616 9581 3616 9575 3586 9573
      3584 9662 3616 9662 3616 9682 3624 9682
      3625 9692 3633 9693 3634 9703 3651 9703
      3658 9689 3659 9705 3668 9706 3668 9694
      3675 9689 3674 9683 3678 9675 3700 9675
TIME...MOT...LOC 0430Z 274DEG 29KT 3691 9663 3595 9656

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pawnee

When
May 20, 12:43 AM CST
Where
Pawnee County, Hallett
Measured
0.75 in hail
Reported by
Public
Coordinates
36.230, -96.570

Thunderstorm Wind, Tulsa

When
May 20, 1:46 AM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Rogers

When
May 20, 1:47 AM CST
Where
Rogers County, 4 mi WNW of Verdigris
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.252, -95.746

Strong thunderstorm wind snapped large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182545, 1182546, 1182547.